Maryland, 2003Tornado in Maryland, July 14, 2003
July 14, 2003 · NWS AKQ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 2:10 AM EST, 6 hours 1 minute earlier.
Area forecast discussion, Jul 14, 2:10 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
310 AM EDT MON JUL 14 2003
BAND OF MDT-HVY CONVECTION N OF A LKU-OFP-TAP LINE BEGINNING TO
TAPER OFF PAST HR...BUT 3HR ESTIMATIONS HAS LCL AMTS BTWN 2-3 INCHES
OVR POWHATAN-WRN GOOCHLAND-SRN HANOVER & WRN KING WILLIAM CNTYS. NO
RPRTS OF FLOODING RECEIVED YET...JUST PONDING ON ROADWAYS.
MODEL DIFFERENCES CONT TO MAKE THIS A TRICKY FCST. WILL LEAN TOWARD
ETA SOLN THIS PCKGE...APPEARS GFS SUFFERING FROM CONVECTIVE FEEDBACK
PRBLMS. MODELS DO AGREE THAT BULK OF ACTIVITY SHIFTS TOWARD COAST
THIS AFTRN AS S/W MOVES E...SO WILL GO ALONG WITH THIS AND BUMP UP
POPS TO LIKELY ALL AREAS TDY...LWRNG TO CHC POPS WRN HALF OF FA THIS
AFTRN. WUD NOT BE SURPRISED TO SEE SOME DIM SUNSHINE ACROSS WRN
CNTYS BY DAYS END. CLDS AND PCPN TO HOLD TMPS FROM U70S-L80S. PCPN
ENDS W-E ACROSS FA TONITE AS WEAKNESS CONTS ALONG THE COASTAL SCTNS.
HIGHEST POPS WILL BE COASTAL SCTNS.
UPR TROF SHIFTS NE TUE AS FRNTL BNDRY MOVES TO A PSN ALONG GULF
STREAM. WILL LEAN TOWARD A DRY DAY ACROSS FA UNDER PT SUNNY SKIES.
TMPS NR NRML. WAA PROGGED TUE NITE AS SRN FLOW BECOMES ESTABLISHED.
WILL KEEP CHC POPS ACROSS SRN HALF FA WITH THIS IN MIND.
ANTHR BNDRY APPRCHS FROM NW WED AFTRN. PLNTY OF TIME FOR HTNG DRNG
AM HRS...SO XPCT TMPS IN U80S-L90S. CHC POPS IN AFTRN/EVE AS
BNDRY APPRCHS.
WILL LEAVE XTNDD FCST AS IS AS MODELS CONT TO HOLD UPR LVL TROF
OVR RGN. TRPLCL MSTR BEGINS TO RETURN LATE THU ACROSS SRN HALF OF
FA. CHC DIURNAL POPS THERE...THEN ALL AREAS FRI AND SAT.
CWF...DISCOUNTED GFS & WAVEWATCH SOLNS & WENT WITH ETA.
THEREFORE...NO FLAGS XPCTD.
AVN...MVFR WITH LCL IFR CIGS XPCTD INLAND AND VFR CSTL AREAS XPCTD
THRU 12Z. NO TSRA FCSTD (AT TAF SITES) THRU 12Z AS LTG DATA CONTS TO
SHOW A RAPID DECREASE IN STRIKES PAST HR.
FCSTID = 44
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jul 14, 4:30 AM EST, 3 hours 41 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 14, 4:50 AM EST, 3 hours 21 minutes before
NCZ012-VAZ087-091>096-141045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 AM EDT MON JUL 14 2003
AT 545 AM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS ON A LINE FROM NEAR ROANOKE
RAPIDS NORTH CAROLINA NORTHEAST THROUGH EMPORIA...FRANKLIN...
SMITHFIELD...NEWPORT NEWS AND NORFOLK. THESE SHOWERS AND
THUNDERSTORMS SLOWLY DRIFTING TOWARD THE NORTH AT 5 TO 10 MPH.
LOCALLY HEAVY DOWNPOURS WILL CONTINUE OVER THE SAME AREAS FOR THE
NEXT 30 TO 60 MINUTES. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL
RESULT IN PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
44
Special weather statement, Jul 14, 5:50 AM EST, 2 hours 21 minutes before
NCZ012-VAZ087-091>096-141200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 AM EDT MON JUL 14 2003
AT 645 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATED AN
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS ON A LINE FROM NEAR
ROANOKE RAPIDS NORTH CAROLINA NORTHEAST THROUGH EMPORIA...FRANKLIN...
SMITHFIELD...NEWPORT NEWS...PORTSMOUTH...NORFOLK AND VIRGINIA BEACH.
THESE SHOWERS AND THUNDERSTORMS SHOWED LITTLE MOVEMENT OVER THE PAST
HOUR.
LOCALLY HEAVY DOWNPOURS WILL CONTINUE OVER THE SAME AREAS THROUGH 8
AM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL RESULT IN PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND POOR DRAINAGE AREAS.
44
Special weather statement, Jul 14, 7:11 AM EST, 1 hour before
NCZ012>014-030-VAZ087>097-141415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 AM EDT MON JUL 14 2003
...LOCALIZED FLOODING POSSIBLE ACROSS INTERIOR NORTHEAST NORTH
CAROLINA AND PARTS OF SOUTHEAST VIRGINIA...
MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS INTERIOR NORTHEAST
NORTH CAROLINA AND MOST OF SOUTHEAST VIRGINIA THROUGH MID MORNING.
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WITH UP TO 2 TO 2.5
INCHES FALLING IN THE NEXT 3 HOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ
MALOIT
Special weather statement, Jul 14, 7:45 AM EST, 26 minutes before
NCZ012>014-030-VAZ087>098-141445-
SPECIAL WEATHER STATEMENT...UPDATED TO ADD VIRGINIA BEACH
NATIONAL WEATHER SERVICE WAKEFIELD VA
845 AM EDT MON JUL 14 2003
...LOCALIZED FLOODING POSSIBLE ACROSS INTERIOR NORTHEAST NORTH
CAROLINA AND SOUTHEAST VIRGINIA...
MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS INTERIOR NORTHEAST
NORTH CAROLINA AND SOUTHEAST VIRGINIA THROUGH MID
MORNING...INCLUDING THE HAMPTON ROADS METRO AREA.
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WITH UP TO 2 TO 2.5
INCHES FALLING IN THE NEXT 3 HOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ
MALOIT
Tornado, Somerset
- When
- July 14, 8:11 AM EST
- Where
- Somerset County, Crisfield
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.983, -75.850
Waterspout that moved just onshore over a marsh, then dissipated. No damage occurred.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 18, 20032 deaths · 19 events
- Tornadoes in Minnesota, July 14, 2003$2.7 million · F2 · 9 events
- Lightning Strike in Florida, July 14, 20031 death · 1 injured · 1 event
- Hurricane in Texas, July 14 to 16, 20032 injured · $11 million · 6 events
- Heat in California, July 14, 20031 death · 1 event
- Lightning Strikes in Florida, July 14, 2003$280,000 · 2 events
- Tornadoes and Hail in North Dakota, July 14, 2003F1 · 10 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 15 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 14 events
- Hail and Damaging Winds in North Dakota, July 14, 20031 in hail · 11 events
- Flash Flood and Hail in West Virginia, July 14, 2003$4,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 14, 20032.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378952.